Ohio, 2014

Hail and Damaging Wind in Ohio, May 7, 2014

May 7, 2014 · NWS CLE · 14 events in 7 counties and zones

An elevated warm front lifted north across the area during the early morning hours of May 7th. Numerous storms developed along the front producing quarter size hail across northern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An elevated warm front lifted north across the area during the early morning hours of May 7th. Numerous storms developed along the front producing quarter size hail across northern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 6, 11:59 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, May 6, 11:59 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1259 AM EDT WED MAY 7 2014

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTHEAST ACROSS THE AREA TONIGHT INTO
WEDNESDAY. A COLD FRONT WILL MOVE ACROSS THE REGION FRIDAY NIGHT
INTO SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
FIRST WAVE ON ITS WAY THROUGH INDIANA BUT IS QUICKLY MEETING ITS
DEMISE. WE THINK THERE WILL BE MULTIPLE WAVES LIKE THIS BUT EACH
WAVE WILL GRADUALLY INCREASE THE DEW POINTS ACROSS THE REGION.
EVENTUALLY...MID LEVEL MOISTURE WILL STREAM INTO THE REGION TO
SUPPORT SHOWERS AND A FEW THUNDERSTORMS OVERNIGHT INTO TOMORROW
MORNING. AS MENTIONED EARLIER...FORECAST LOOKS REASONABLE SO NO
ADJUSTMENTS NEEDED AT THIS TIME.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
THE WARM FRONT WILL MAKE SLOW NORTHEASTWARD PROGRESS THROUGH
WEDNESDAY AFTERNOON. MODELS ARE INDICATING A BIT OF LOW LEVEL
INSTABILITY DEVELOPING ALONG THE WARM FRONT...ESPECIALLY ACROSS
THE EASTERN PORTION OF THE COUNTY WARNING AREA. IF THIS DOES OCCUR
A FEW OF THE THUNDERSTORMS COULD BE ON THE STRONG SIDE. LOW LEVEL
MOISTURE WILL BE HIGHER ALONG WITH THE STRONGER WARM ADVECTION AS
THE FRONT LIFTS ACROSS THE NORTHEAST PORTION OF THE COUNTY WARNING
AREA. SO THAT SHOULD LEAD TO HIGHER CHANCES OF SHOWERS AND
THUNDERSTORMS.

INCREASED UPPER LEVEL RIDGING AND THE LIKELIHOOD OF A MIDDLE LEVEL
CAP SHOULD ALLOW FOR A PARTLY CLOUDY AND HOT DAY. HIGHS THURSDAY
AFTERNOON SHOULD BE ABLE TO WARM WELL INTO THE 80S. COOLER ON
FRIDAY WITH INCREASED CLOUD COVER BUT IT WILL NOT PROBABLY ONLY 5
TO 8 DEGREES COOLER. JET ENERGY AND THE COLD FRONT SHOULD REMAIN
WEST OF THE REGION ON FRIDAY SO THE THREAT OF THUNDER WILL LIKELY
HINGE ON THE LOCATIONS OF ANY OUTFLOW FROM THURSDAY NIGHTS
CONVECTION ACROSS ILLINOIS INTO INDIANA.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AN ACTIVE WEATHER PATTERN IS EXPECTED DURING THE EXTENDED PORTION OF
THE FORECAST. THE MOISTURE AXIS WILL REMAINS OVERHEAD ON SATURDAY
AND EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS AS A TROUGH
LIFTS OUT OF THE PLAINS. THIS SYSTEM WAS SUPPOSED TO PUSH A COLD
FRONT SOUTH ACROSS THE AREA BUT NOW IT LOOKS LIKE IT MAY STALL
ACROSS NRN OHIO THROUGH THE WEEKEND. IT BECOMES HARDER TO TIME
OPPORTUNITIES FOR SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK
THEN AS THIS BOUNDARY AND SOME RESIDUAL MOISTURE REMAIN IN PLACE.
THE GFS IS MORE PROGRESSIVE THAN THE ECMWF AND CMC THROUGH MONDAY.
THE OTHER MODELS ARE OFFERING A MORE CONSISTENT SOLUTION WITH EACH
OTHER AND PREVIOUS RUNS SO LEANED THE FORECAST IN THAT DIRECTION.
THE FORECAST IS RATHER VAGUE WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS MOST DAYS AND TEMPERATURES JUST SLIGHTLY ABOVE
NORMAL.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
OVERRUNNING SHOWERS AND THUNDERSTORMS OVER SRN LWR MI MOVING EAST
AND EXPANDING SOUTHEAST. ACTIVITY IS EXPECTED TO CONTINUE TO
EXPAND INTO THE NIGHT AS A SHORT WAVE MOVES ACROSS THE AREA.
BROUGHT THUNDER INTO KTOL BUT OTHERWISE A MIX OF VCSH AND VCTS.
ALSO BROUGHT IN A 2 HOUR WINDOW OF SHOWERS EAST BASED ON HRRR
TIMING. EXPECT PRIMARILY VFR CONDITIONS EXCEPT WITHIN ANY
SHOWER/TSTM CORES.

.OUTLOOK...NON VFR AT TIMES DEVELOPING FRIDAY AND CONTINUING INTO
SUNDAY MORNING IN SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
HIGH PRESSURE OVER THE CENTRAL GREAT LAKES WILL SHIFT TO NEW ENGLAND
OVERNIGHT. A WARM FRONT LOCATED NEAR THE OHIO VALLEY WILL LIFT NORTH
OVERNIGHT CAUSING EASTERLY WINDS TO INCREASE TO 10 TO 20 KNOTS ON
THE WESTERN HALF OF THE LAKE. THIS WILL CAUSE WAVES TO BUILD TO 1 TO
4 FEET FOR A PERIOD OF TIME LATE TONIGHT INTO WEDNESDAY BEFORE THE
FLOW SHIFTS TO SOUTHEASTERLY AND THE HIGHEST WAVES SHIFT TOWARDS
THE NORTH SHORE. THERE IS A LOW CHANCE OF NEEDING A SMALL CRAFT
ADVISORY IF WINDS END UP BEING STRONGER OR THE FRONT IS SLOWER TO
SHIFT NORTH. WINDS WILL SHIFT TO THE SOUTH ON THURSDAY WITH THE
PASSAGE OF THE WARM FRONT WITH STABLE CONDITIONS AND WAVES
DECREASING TO 2 FEET OR LESS. AN ACTIVE WEATHER PATTERN WITH
OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
SATURDAY...WITH LOWER CHANCES OF SHOWERS AND THUNDERSTORMS
CONTINUING INTO NEXT WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...LOMBARDY
SHORT TERM...MULLEN
LONG TERM...KEC
AVIATION...TK
MARINE...KEC
Hazardous weather outlook, May 6, 4:10 AM EST, 21 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
510 AM EDT TUE MAY 6 2014

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-070915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
510 AM EDT TUE MAY 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Detroit radar (KDTX), 150 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wood

When
May 7, 2:00 AM EST
Where
Wood County, 2.24 mi NE of Weston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.371, -83.767

A trained weather spotter reported three quarter inch size hail.

Hail, Seneca

When
May 7, 2:45 AM EST
Where
Seneca County, 1.05 mi NNW of Tiffin
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.114, -83.176

The public reported quarter size hail in Tiffin.

Hail, Holmes

When
May 7, 3:02 AM EST
Where
Holmes County, 3.63 mi WSW of Nashville
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.578, -82.183

A trained weather spotter reported quarter size hail northeast of Greer.

Hail, Seneca

When
May 7, 3:15 AM EST
Where
Seneca County, Kansas
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.250, -83.270

Penny sized hail was observed.

Hail, Lucas

When
May 7, 3:24 AM EST
Where
Lucas County, Sylvania
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.720, -83.700

Penny to quarter sized hail was observed.

Hail, Richland

When
May 7, 3:40 AM EST to 3:45 AM EST
Where
Richland County, 2.61 mi W of London
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
40.950, -82.670

The public reported quarter size hail covering the ground between Plymouth and Shelby.

Thunderstorm Wind, Ashland

When
May 7, 4:05 AM EST
Where
Ashland County, Ashland to 1 mi S of Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.870, -82.300

Thunderstorm winds downed a couple of trees in the Ashland area.

Hail, Ashland

When
May 7, 4:05 AM EST
Where
Ashland County, Ashland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.870, -82.300

Nickel sized hail was observed.

Hail, Ashland

When
May 7, 4:07 AM EST
Where
Ashland County, Bailey Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
40.950, -82.350

Penny sized hail covered the ground.

Hail, Ashland

When
May 7, 4:15 AM EST
Where
Ashland County, Jeromesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.800, -82.200

Penny sized hail was observed.

Hail, Holmes

When
May 7, 4:30 AM EST
Where
Holmes County, Big Prairie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.670, -82.100

Penny sized hail was observed.

Hail, Wayne

When
May 7, 4:31 AM EST
Where
Wayne County, Orrville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.830, -81.770

Hail as large as quarters covered the ground.

Hail, Wayne

When
May 7, 5:02 AM EST
Where
Wayne County, 2 mi NE of Shreve
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.700, -81.993

Quarter sized hail was observed.

Hail, Holmes

When
May 7, 5:03 AM EST
Where
Holmes County, Lakeville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.650, -82.130

Hail the size of quarters was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512163, 512162, 512164, 513039, 513038, 512165, 513047, 513048, 513045, 513046, 513042, 513040, 513043, 513044.